Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 30, NWS Jackson, KY

July 3, 2015Powell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 3, 2015, 4:07 AM EDT for Powell County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2015, 4:07 AM EDT (08:07 UTC)
Expired
Jul 3, 2015, 7:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Powell County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:12 AM EDTFLASH FLOODClay City, KYMOUNTAIN PARKWAY FLOODED AT MILE MARKER 16 NEAR CLAY CITY. CAR WASHED OFF THE ROAD.
Jul 3, 5:30 AM EDTFLASH FLOOD1 N Clay City, KYABOUT A 10 FOOT SECTION OF POPLAR BLUFF ROAD WASHED OUT. TIME IS ESTIMATED.
Jul 3, 5:30 AM EDTFLASH FLOOD1 N Clay City, KYOLD CHURCH ON BEECH FORK ROAD MOVED ABOUT 40 FEET FROM ITS FOUNDATION BY FLOOD WATERS.
Jul 3, 5:45 AM EDTFLASH FLOOD3 Nnw Clay City, KYSINGLE WIDE HOUSE TRAILER WASHED DOWN BRUSH CREEK AND WEDGED UNDER PRIVATE BRIDGE. NO INJURIES. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WGUS53 KJKL 030807
FFWJKL
KYC197-031100-
/O.NEW.KJKL.FF.W.0030.150703T0807Z-150703T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
407 AM EDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 700 AM EDT
    
* AT 406 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR INDICATES THAT IN EXCESS 
  OF THREE INCHES OF RAIN HAS ALREADY FALLEN IN SOME LOCATIONS. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... 
  STANTON...CLAY CITY...POWELL VALLEY...VIRDEN...WESTBEND... 
  WALTERSVILLE AND PINE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3792 8389 3790 8387 3790 8383 3784 8389
      3782 8396 3785 8396 3784 8398 3784 8400
      3787 8403 3787 8402 3790 8399 3792 8399
      3793 8396

$$

HAL
1 follow-up statement
973 
WGUS73 KJKL 030914
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
514 AM EDT FRI JUL 3 2015

KYC197-031100-
/O.CON.KJKL.FF.W.0030.000000T0000Z-150703T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWELL KY-
514 AM EDT FRI JUL 3 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR
NORTHWESTERN POWELL COUNTY...

AT 508 AM EDT...WEATHER RADAR INDICATED THAT THE HEAVIEST RAINFALL 
HAD LEFT THE WARNING AREA. HOWEVER...RECENT RAINFALL LIKELY IN 
EXCESS OF 4 INCHES WAS CAUSING FLASH FLOODING. THE 911 CALL CENTER 
WAS REPORTING NUMEROUS ROADS BEING IMPASSIBLE DUE TO FLOODING. WATER 
WAS OVER THE MOUNTAIN PARKWAY NEAR CLAY CITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3792 8389 3790 8387 3790 8383 3784 8389
      3782 8396 3785 8396 3784 8398 3784 8400
      3787 8403 3787 8402 3790 8399 3792 8399
      3793 8396

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:29 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 3, 2:29 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
229 AM EDT FRI JUL 3 2015

.UPDATE...
ISSUED AT 229 AM EDT FRI JUL 3 2015

WITH THE INCREASE IN RADAR RETURNS...HAVE RAISED THE OVERNIGHT POP
TO HIGH CHANCE.

UPDATE ISSUED AT 1050 PM EDT THU JUL 2 2015

A NUMBER OF PRODUCT UPDATES TO DISCUSS AT THE END OF THE EVENING
SHIFT. FIRST...THE FLASH FLOOD WATCH PRODUCT WAS UPDATED AND
ISSUED AT 1040 PM. NO MAJOR CHANGES NEEDED TO BE MADE TO IT...JUST
WANTED TO ISSUE AN UPDATED PRODUCT SO THE MID SHIFT WILL NOT HAVE
TO MESS WITH IT UNTIL LATER IN THEIR SHIFT. ALSO UPDATED THE ZONE
FORECAST TEXT PRODUCT AND THE FORECAST GRIDS FOR THE REST OF THE
NIGHT. THE LATEST RADAR IMAGERY CLEARLY SHOWING A SIGNIFICANT
DECREASE IN COVERAGE OF SHOWERS AND STORMS BOTH ACROSS OUR
FORECAST AREA AND ACROSS CENTRAL KENTUCKY AND OTHER UPSTREAM
LOCATIONS. LEFT IN A 30 TO 40 PERCENT CHANCE OF RAIN ACROSS THE
AREA IN CASE ADDITIONAL ACTIVITY FIRES OVERNIGHT...BUT THESE POPS
ARE A LOT LOWER THAN THE 50 TO 70 PERCENT RAIN CHANCES THAT WERE
IN THE FORECAST PREVIOUSLY. ALSO UPDATED THE HAZARDOUS WEATHER
OUTLOOK TO ACCOUNT FOR THE LESS ACTIVE OVERNIGHT PERIOD. ANY
THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...OR EVEN LOCALIZED FLOODING...THERE JUST WILL NOT BE AS
HIGH A LIKELIHOOD OF THIS HAPPENING OVERNIGHT DUE TO THE
DIMINISHED SHOWER AND STORM ACTIVITY.

UPDATE ISSUED AT 726 PM EDT THU JUL 2 2015

FORECAST STILL LOOKING PRETTY GOOD SO FAR THIS EVENING. SCATTERED
TO OCCASIONALLY NUMEROUS SHOWERS AND STORMS ARE STILL MOVING
ACROSS EASTERN KENTUCKY AT THIS TIME. THIS TREND IS EXPECTED TO
CONTINUE FOR THE NEXT COUPLE OF HOURS...WITH A SLIGHT DECREASE IN
COVERAGE AFTER THE SUN GOES DOWN...PARTICULARLY WITH
THUNDERSTORMS. THERE WILL BE THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL AND FLOODING WITH ANY THUNDERSTORMS...ESPECIALLY WHERE
MULTIPLE STORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS. WILL
LEAVE THE ZONE TEXT PRODUCT AS IS FOR NOW...BUT WILL NEED TO
UPDATE LATER IN THE SHIFT TO CLEAN UP SOME WORDING AND TO UPDATE
THE FLASH FLOOD WATCH PRODUCT.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 254 PM EDT THU JUL 2 2015

OVERALL THERE IS SOME REASONABLE AGREEMENT WITH THE UPPER LEVEL
PATTERN IN THE SHORT TERN PERIOD. MORE ISSUES RESIDE IN THE
SMALLER SHORTWAVE FEATURES RIDING THROUGH THE FLOW IN TERMS OF
DEPTH AND SPEED. THESE DIFFERENCES WILL CERTAINLY HAVE
IMPLICATIONS IN THE SURFACE FEATURES. OTHERWISE TROUGH SETUP WILL
LEAD TO A STORMY SHORT TERM PERIOD OVERALL.

THIS AFTERNOON WE DO SEE SOME BREAKS IN THE CLOUD COVER...WHICH IS
LEADING ADDITIONAL CONVECTION ACROSS PORTIONS OF CENTRAL AND
WESTERN KY. THE HRRR KEEPS HINTING THAT THIS CONVECTION WILL MOVE
INTO THE SOUTHERN PORTIONS OF THE CWA...HOWEVER THE TIMING SEEMS A
BIT TOO FAST AT THIS TIME. GIVEN THE SUB 1 INCH 1 HOUR GUIDANCE
OVER PORTIONS OF THAT AREA FLOODING WOULD BE A BIG CONCERN THIS
EVENING ONCE AGAIN. QUASI/STATIONARY FRONT REMAINS ALONG AND NEAR
THE OHIO RIVER THIS AFTERNOON WITH LOW PRESSURE SYSTEMS RIDING
ALONG THE FRONT. THIS BOUNDARY WILL WAVER ACROSS THE COMMONWEALTH
THROUGH THE SHORT TERM PERIOD AND WILL LEAD TO GENERALLY UNSETTLED
CONDITIONS. GIVEN AT TIMES PWATS WILL BE NEAR 2.0 INCHES IN
SPOTS...LOWERING FFG...AND AT TIMES CONVECTIVE NATURE OF STORMS
COULD LEAD TO LOCALIZED FLASH FLOODING. THIS WILL HAVE THE BEST
CHANCES OF OCCURRING IN AREAS THAT SEE REPEATED ROUNDS OR SLOW
MOVING THUNDERSTORMS. THEREFORE HAVE FLASH FLOOD WATCH IN PLACE
FOR ALL OF THE CWA FROM NOW THROUGH 00Z SAT. MODEL GUIDANCE
SUGGEST A LULL IN THE PRECIP AS WE MOVE INTO FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 324 PM EDT THU JUL 2 2015

UPPER LEVEL TROUGH RESPONSIBLE FOR ALL THE UNSETTLED WEATHER
LATELY WILL FINALLY FLATTEN OUT INTO EARLY NEXT WEEK. THIS WILL
LEAD TO LESSER CHANCES FOR SHOWERS AND STORMS AS WE HEAD INTO
EARLY NEXT WEEK. IN THE MEANTIME...WE WILL STILL HAVE AN AREA OF
LOW PRESSURE TO CONTEND WITH THROUGH THE WEEKEND...KEEPING THE
WEATHER UNSETTLED...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND GIVEN
THE CLOUD COVER AND PRECIPITATION. NOT CONFIDENT YET TO GO WITH A
DRY PERIOD NEXT WEEK...BUT ITS LOOKING INCREASINGLY LIKELY WE WILL
SEE AT LEAST A FEW DRY PERIOD EARLY NEXT WEEK. HOWEVER...A
SHORTWAVE TROUGH WILL DIVE ACROSS THE GREAT LAKES/OHIO VALLEY BY
TUESDAY INTO WEDNESDAY...WITH ANOTHER FRONT DROPPING INTO THE
VICINITY OF EASTERN KENTUCKY. THIS WILL LEAD TO INCREASING
RAIN/STORM CHANCES ONCE AGAIN BY MIDWEEK. HEAT AND HUMIDITY SHOULD
ALSO BUILD AHEAD OF THE FRONT...SO WE MAY SEE TEMPERATURES AT
LEAST APPROACH OR EVEN EXCEED NORMAL FOR AT LEAST ONE DAY EARLY
NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 229 AM EDT FRI JUL 3 2015

MVFR AND LOCALIZED IFR CONDITIONS PREVAILED AT THE START OF THE
PERIOD. THERE WERE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
CONDITIONS SHOULD DETERIORATE...WITH MAINLY IFR EXPECTED LATE
FRIDAY MORNING DUE LARGELY TO CEILINGS. THE LOW CEILINGS ARE
EXPECTED TO BREAK UP EARLY IN THE AFTERNOON. HOWEVER...WITH
HEATING/DESTABILIZATION...RENEWED SHOWER/THUNDERSTORM DEVELOPMENT
SHOULD OCCUR AND LAST INTO THE EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...HAL
SHORT TERM...DJ
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, Jul 2, 10:40 PM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1040 PM EDT THU JUL 2 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040545-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1040 PM EDT THU JUL 2 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE WITH ANY INDIVIDUAL
THUNDERSTORM. ISOLATED INSTANCES OF FLOODING WILL ALSO BE POSSIBLE
WHERE MULTIPLE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME
LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAIN WILL CONTINUE TO BE A CONCERN THROUGH FRIDAY
EVENING...LEADING TO THE CONTINUED POSSIBILITY OF SIGNIFICANT
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAIN
OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE.

DJ/AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:18 PM EDTAreal Flood AdvisoryJKLFloyd, Pike3 hr
Jul 2, 10:55 PM EDTAreal Flood AdvisoryJKLLaurel, Pulaski3 hr
Jul 3, 3:39 AM EDTAreal Flood AdvisoryJKLPowell2 hr
Jul 3, 7:02 AM EDTAreal Flood WarningJKLPowell6 hr
Jul 3, 7:08 AM EDTRiver Flood AdvisoryJKLEstill, Powell4 days
Jul 3, 8:17 AM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle6 hr
Jul 3, 9:24 AM EDTAreal Flood AdvisoryJKLClay, Laurel, Pulaski3 hr
Jul 3, 10:21 AM EDTFlash Flood WarningJKLClay, Laurel4 hr
Jul 3, 10:29 AM EDTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, McCreary, Whitley4 hr
Jul 3, 10:51 AM EDTAreal Flood AdvisoryJKLClay, Leslie, Perry4 hr
Jul 3, 11:05 AM EDTFlash Flood WarningJKLClay, Leslie, Perry4 hr
Jul 3, 11:23 AM EDTFlash Flood WarningJKLClay, Knox3 hr
Jul 3, 1:24 PM EDTAreal Flood AdvisoryJKLEstill, Montgomery, Powell3 hr
Jul 3, 1:42 PM EDTFlash Flood WarningJKLEstill, Montgomery, Powell3 hr
Jul 3, 2:14 PM EDTAreal Flood WarningJKLClay, Laurel6 hr
Jul 3, 4:42 PM EDTAreal Flood WarningJKLEstill, Montgomery, Powell3 hr
Jul 3, 5:44 PM EDTAreal Flood AdvisoryJKLFleming, Rowan3 hr
Jul 3, 5:59 PM EDTAreal Flood AdvisoryJKLClay, Estill, Jackson, Laurel, Lee, Owsley and 4 more4 hr
Jul 3, 6:41 PM EDTFlash Flood WarningJKLClay, Jackson, Laurel, Owsley, Pulaski, Rockcastle4 hr
Jul 3, 7:12 PM EDTFlash Flood WarningJKLClay, Laurel, Pulaski, Rockcastle4 hr
Jul 3, 7:45 PM EDTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more3 hr

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.